Connecticut, 2003

Hail in Connecticut, August 16, 2003

August 16, 2003 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 3:38 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 16, 3:38 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EDT SAT AUG 16 2003

.DISC...
CD FNT ACRS CNTRL VT SWRN NY WILL CONT TO DROP SEWD DRG EVE AND THEN
PUSH OFF SHORE OVRNGT. WILL BE VCNTY CAPE COD/CAPE MAY SUN MRNG.
HIGH WILL BUILD INTO CWA AND WILL BCM DOMINANT FEATURE FOR MOST OF
WEEK. TEMPS/DEW PTS WILL BE FAIRLY COMFORTABLE AT FIRST BUT TEMPS
WILL START A BRIEF REBOUND 2ND PART WEEK. EXTDD GFS SHOWS FROPA AGN
NXT SAT.

.HYDROLOGIC STATUS...
LOCALLY VERY RAIN INDICATED ON RADAR BUT SO FAR NO RPTS OF FLOODING.
HEAVIEST PCPN WILL END THIS EVE THEN THERE WILL BE A PROLONGED
PERIOD OF DRY WX.

.ALY...SEVERE TSTM WATCH UNTIL 700 PM.

GG
Hazardous weather outlook, Aug 16, 3:35 AM EST, 12 hours 5 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
435 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE
REGION...BRINGING THUNDERSTORMS MAINLY THIS AFTERNOON. SOME MAY
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SNYDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Litchfield

When
August 16, 3:40 PM EST
Where
Litchfield County, Torrington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.800, -73.117

A cold front slipping south from eastern Canada produced scattered thunderstorms across Litchfield County during the afternoon of August 16. One of these storms became briefly severe as penny size hail was reported by a NWS Spotter in Torrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332486.